Missouri, 2018Flash Flood in Missouri, September 6, 2018
September 6, 2018 · NWS LSX · 1 event in 1 county or zone
A line of storms moved through the region. Some of the storms produced heavy rainfall and isolated flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A line of storms moved through the region. Some of the storms produced heavy rainfall and isolated flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Sep 6, 5:55 AM CST, 52 minutes earlier.
Area forecast discussion, Sep 6, 5:55 AM CST, 52 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
655 AM CDT Thu Sep 6 2018
.SHORT TERM... (Through Late Tonight)
Issued at 356 AM CDT Thu Sep 6 2018
Main concerns during this period will be the potential for heavy
rainfall. A flash flood watch has been issued for the for all but
the far southern CWA starting at midnight.
A persistent band of showers and isolated thunderstorms continued to
move northeast across parts of central and northeast Missouri as
well as west central Illinois. There has been some locally heavy
rainfall in this band, with radar estimates of up to 3" in Monroe
County Missouri. This band is occurring in an area of elongated
moisture convergence to the north of a stalled front that extends
from southwest Missouri through the St. Louis Metro into southeast
Illinois. Will keep likely/categorical PoPs going through the
morning across this same area as strong forcing is expected to
persist per the RAP. Then the focus for the best chance for rain
later today into this evening will shift southward across central
and southeast Missouri. Will carry likely PoPs across these areas
this afternoon and this evening as the atmosphere will be unstable
and the GFS is showing increased low level moisture convergence in
advance of Tropical Depression Gordon. Then tonight, the focus for
likely PoPs shift back along and north of I-70 as there will be
increased mid level ascent from an upper trough moving in from the
Central Plains. The NAM/GFS is also showing a significant increase
in low level moisture convergence over the central and northern CWA
tonight. PWATS will also be over 2" today and tonight which
indicates there will be ample moisture for heavy rainfall,
particularly tonight.
Temperatures will range from the mid 70s north of the front where
there will be rain most of the day, to the upper 80s south of the
front. Lows will be mainly in the 60s to around 70.
Britt
.LONG TERM... (Friday through Wednesday)
Issued at 356 AM CDT Thu Sep 6 2018
Forecast guidance with respect to the remnants of TD Gordon is
mostly trending a bit further south than previous runs. After close
collaboration with neighboring offices and WPC, will go ahead and
issue a Flash Flood Watch starting tonight at 6Z for the majority of
the area, and a second segment for our southeast Missouri counties
starting at 18Z Friday. Both segments will expire at 12Z Sunday
morning. The synoptic situation hasn't changed much since previous
forecast. GFS/ECMWF/NAM are in good agreement that deep tropical
moisture from TD Gordon will interact with the front that stalls
over the region today. Strong moisture convergence sets up over
along the low level baroclinic zone as the 850mb wind turns to the
south tonight, and all guidance prints out widespread QPF across
northeast Missouri and west central Illinois through Friday morning.
With P-wats in excess of 2 inches expect very efficient rain
producing showers and storms. The rain will likely spread south as
Gordon meanders through Arkansas and the baroclinic zone sags
southward as high pressure builds across the Upper Midwest. GFS
and ECMWF favor the aforementioned more southerly track of Gordon
and the baroclinic zone, while the NAM is still a little more
northerly. Hard to argue with the global models too much as they
tend to do better in situations like these, but I did keep 3-5
inches of QPF up across northeast Missouri and west central
Illinois. Locally higher amounts are of course likely.
By Friday evening into Saturday, the remnants of Gordon will start
moving northeast as a shortwave trof dips into the eastern Plains.
Models show a very strong baroclinic zone with strong frontogenesis
and moisture convergence ahead of the system along and south of the
I-70 corridor late Friday night into Saturday. This may be the
heaviest rainfall that the area sees from 06Z Saturday through 06Z
Sunday as the remnants of Gordon slide northeast across southern
Missouri into southern Illinois. 3-6 inches look likely along and
south of I-70 by the time the storm exits the region on Sunday.
Locally higher amounts are also likely.
The remainder of the forecast through the middle of next week looks
quiet and dry with high pressure dominating our weather.
Temperatures through the period look mild to seasonably warm with
highs only in the 70s Friday through Sunday due to clouds and precip
then warming into the low to mid 80s by the middle of next week.
Expect near normal to slightly below normal lows in the mid 50s to
low 60s.
Many thanks for collaboration efforts to my counterparts at WFOs
EAX, SGF, PAH, ILX, and DVN this morning! Also thank you to the
midnight crew at WPC!
Carney
&&
.AVIATION... (For the 12z TAFs through 12z Friday Morning)
Issued at 634 AM CDT Thu Sep 6 2018
Showers and scattered thunderstorms will continue at KUIN and be
in the vicinity of KCOU this morning. Scattered showers and
thunderstorms will move into the St. Louis area terminals by this
afternoon. More widespread rain will move back into all of the
terminals tonight. MVFR and IFR conditions are expected during the
period, especially with the heavier rainfall.
SPECIFICS FOR KSTL:
Current dry and VFR conditions are expected through the morning
before scattered showers and thunderstorms move into the terminal
during the afternoon hours. More widespread rain will move into
terminal late tonight. MVFR and IFR conditions are expected with
the showers and thunderstorms.
Britt
&&
.PRELIMINARY POINT TEMPS/POPS...
Saint Louis 86 71 79 66 / 50 60 70 80
Quincy 75 65 72 60 / 80 60 80 70
Columbia 81 69 75 64 / 50 70 70 70
Jefferson City 83 70 77 66 / 60 60 70 70
Salem 86 71 79 66 / 50 50 70 70
Farmington 82 68 80 67 / 60 60 70 70
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch from Friday afternoon through Sunday morning
for Crawford MO-Iron MO-Madison MO-Reynolds MO-Saint
Francois MO-Sainte Genevieve MO-Washington MO.
Flash Flood Watch from late tonight through Sunday morning for
Audrain MO-Boone MO-Callaway MO-Cole MO-Franklin MO-
Gasconade MO-Jefferson MO-Knox MO-Lewis MO-Lincoln MO-
Marion MO-Moniteau MO-Monroe MO-Montgomery MO-Osage MO-Pike
MO-Ralls MO-Saint Charles MO-Saint Louis City MO-Saint
Louis MO-Shelby MO-Warren MO.
IL...Flash Flood Watch from Friday afternoon through Sunday morning
for Randolph IL.
Flash Flood Watch from late tonight through Sunday morning for
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe
IL-Montgomery IL-Pike IL-Saint Clair IL-Washington IL.
&&
WFO LSXHazardous weather outlook, Sep 6, 3:17 AM CST, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
417 AM CDT Thu Sep 6 2018
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
417 AM CDT Thu Sep 6 2018
This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.
.DAY ONE...Today and Tonight
There is a chance of thunderstorms across the area today and
tonight. Heavy rain and possibly flash flooding are possible with
some of these storms, particularly late tonight. Widespread severe
thunderstorms are not expected at this time. A flash flood watch
is in effect for parts of central, northeast, and east central
Missouri as well as west central and southwest Illinois starting
late tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
There is a chance for thunderstorms and heavy rain through Sunday
over parts of the area. The highest rainfall rates and greatest
rainfall amounts will occur Saturday and Saturday night as
Tropical Depression Gordon interacts with a stalled front along
the I-70 corridor. 3 to 6 inches of rainfall is possible across
much of the area with locally higher amounts. A flash flood watch
is in effect for the entire area from Friday through early Sunday
morning due to this expected heavy rainfall.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated through tonight.
Carney
In the hours before
Local storm report, Sep 6, 6:21 AM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
721 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 AM HEAVY RAIN 3 W FLORIDA 39.50N 91.85W
09/06/2018 M4.20 INCH MONROE MO TRAINED SPOTTER
24 HOUR RAINFALL TOTAL.
&&
PWLocal storm report, Sep 6, 6:28 AM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
728 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0722 AM FLOOD RENSSELAER 39.67N 91.54W
09/06/2018 RALLS MO LAW ENFORCEMENT
WATER ON HIGHWAY H 2 MILES SOUTH OF HIGHWAY
36.
&&
BRITTLocal storm report, Sep 6, 6:32 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
732 AM CDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 AM HEAVY RAIN HANNIBAL 39.71N 91.38W
09/06/2018 M3.50 INCH MARION MO TRAINED SPOTTER
7 HOUR RAIN TOTAL.
&&
PWFlash Flood, Monroe
- When
- September 6, 6:47 AM CST to 9:00 AM CST
- Where
- Monroe County, 0.86 mi NE of Monroe City to 5.04 mi NE of Woodlawn
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 39.657, -91.717
Up to five inches of rain fell in a short amount of time over Monroe County. Several roads were flooded including Route W near the intersection with U.S. Highway 24.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Lightning Strike in Texas, September 6 to 8, 20183 deaths · $125,000 · 10 events
- Flash Flooding and Flooding in Missouri, September 6 to 8, 20181 death · $55,000 · 61 events
- Rip Current in Wisconsin, September 6 to 12, 20181 death · 1 event
- Flash Flood and Damaging Winds in Kentucky, September 6, 2018$2.0 million · 56 kt wind · 3 events
- Damaging Winds in Massachusetts, September 6, 2018$32,000 · 50 kt wind · 15 events
- Lightning Strike in Maine, September 6, 2018$50,000 · 1 event
- Hail and Damaging Winds in Maine, September 6, 20181 in hail · 20 events
- Hail and Damaging Winds in Connecticut, September 6, 2018$16,000 · 61 kt wind · 4 events
- Flash Flooding and Flooding in Texas, September 6 to 8, 201812 events
- Damaging Wind in Florida, September 6, 2018$15,000 · 1 event
- Damaging Winds in Massachusetts, September 6, 201850 kt wind · 8 events
- Flash Flooding in Arkansas, September 6 to 9, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 783606.